Montana, 2010

High Wind in Montana, June 17 to 18, 2010

June 17 to 18, 2010 · NWS GGW · 8 events in 8 counties and zones

A strong storm system moving northeast into southern Saskatchewan allowed for strong west to northwest winds to blow across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong storm system moving northeast into southern Saskatchewan allowed for strong west to northwest winds to blow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 3:17 AM MST, 27 minutes earlier.

Area forecast discussion, Jun 17, 3:17 AM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
417 AM MDT THU JUN 17 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...

...VERY STRONG WEST WINDS EXPECTED OVER MUCH OF NORTHEAST MONTANA
THIS AFTERNOON AND EVENING...

SURFACE LOW OVER EASTERN MONTANA WITH UPPER LOW FURTHER WEST ARE
EXPECTED TO BECOME VERTICALLY STACKED AS THEY LIFT INTO SOUTHERN
SASKATCHEWAN TODAY. GREATEST WEATHER CONCERN FOR TODAY WILL BE
DEVELOPING STRONG WEST WINDS AS GRADIENT TIGHTENS WITH THE
DEEPENING LOW PRESSURE SYSTEM. MODELS HAVE BE VERY CONSISTENT WITH
BRINGING 50KT 850MB WINDS ACROSS THE REGION...BUT DIFFERING
SOMEWHAT IN PLACEMENT AND TIMING. EVEN GIVEN THE UNCERTAINTIES
WENT AHEAD AND UPGRADED HIGH WIND WATCH TO A WARNING FOR THIS
AFTERNOON THROUGH TONIGHT. GOOD COLD AIR ADVECTION AND AFTERNOON
TIMING FAVORABLE TO PULL WINDS TO THE SURFACE AS WELL SO EXPECT TO
BE AT LEAST CLOSE TO HIGH WIND CRITERIA.

ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS...MAINLY IN THE EAST...
SHOULD LIFT ACROSS EASTERN MONTANA TODAY AHEAD OF THE UPPER LOW.
PRECIPITABLE WATER STILL QUITE HIGH FOR POTENTIAL HEAVY RAIN
MOSTLY IN THE THUNDERSTORMS SO WILL CONTINUE THE FLASH FLOOD WATCH
FOR TODAY. WHILE AIRMASS IS SLOW TO DRY...INCREASING STABILITY
BEHIND THE UPPER LOW SHOULD DIMINISH HEAVY RAIN THREAT BY EVENING.

LOW PRESSURE SYSTEM BEGINS TO DRIFT TOWARD MANITOBA ON FRIDAY WITH
GRADUALLY DIMINISHING WINDS AND RAIN THREAT. WINDS SHOULD REMAIN
STRONG ENOUGH TO WARRANT LAKE WIND ADVISORY THROUGH FRIDAY
AFTERNOON.

HIGH PRESSURE MOVES INTO EASTERN MONTANA FRIDAY NIGHT AND SATURDAY
FOR DRY CONDITIONS AND LIGHT WINDS. SOME TEMPERATURE RECOVERY IS
EXPECTED ON SATURDAY BUT READINGS SHOULD STILL BE BELOW NORMAL.
EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE LONG TERM FORECAST REMAINS LARGELY UNCHANGED SINCE THE LAST
UPDATE. THE WARMER AIR WILL REMAIN SOUTH NEMONT FOR THE NEXT FEW
DAYS. ALSO BECAUSE OF THIS UPPER TROFFINESS OVER THE WEST COAST
UPPER LEVEL DISTURBANCES WILL BE EJECTED OUT OF THE BASE OF IT AND
ACROSS EASTERN MONTANA OVER THE NEXT SEVERAL DAYS. KEPT CLOSE TO
CLIMO POPS IN THE FORECAST AS THE SOUTHWEST FLOW AND DISTURBANCE
WILL LIKELY CREATE INSTABILITY AND DAYTIME CONVECTION OVER THE
MOUNTAINS OF CENTRAL MONTANA. SOME THESE STORMS MAY MOVE INTO
NEMONT EVERY AFTERNOON STARTING ON SATURDAY AND LASTING THROUGH
TUESDAY.

AT THIS POINT TUESDAY AFTERNOON AN UPPER LEVEL RIDGE BUILDS IN
FROM THE WEST. THE 00Z GFS IS FASTER THEN THE ECMWF BUT BOTH
MODELS DRY THE FORECAST OUT FOR WEDNESDAY. AT THIS POINT AN UPPER
TROF SLIDES ACROSS CENTRAL ALBERTA WITCH FLATTENS THE RIDGE AND THE
ZONAL FLOW BECOMES MORE WESTERLY THE SOUTHWESTERLY FLOW ON
THURSDAY. THIS WILL LAST THROUGH FRIDAY MORNING AND ANOTHER
DISTURBANCE CAUGHT IN THIS FLOW WILL SLIDE ACROSS THE REGION
THURSDAY AFTERNOON INTO FRIDAY MORNING BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. RSMITH

&&

.AVIATION...
TODAY EXPECT A MIX OF VFR TO MVFR CONDITIONS IN THE MORNING WHICH
WILL TRANSITIONS TO IFR CONDITIONS BY AFTERNOON DUE TO THE LOW
CEILINGS AT ALL TERMINALS. THIS WILL HAPPEN ALONG WITH STEADY
RAIN FALLING...HEAVY AT TIMES...REDUCING VISIBILITIES DOWN TO 3-5
MILES IN THE AFTERNOON. VERY STRONG WINDS WILL DEVELOP THROUGH
MOST OF THE FORECAST AREA THU AFTERNOON...INCLUDING ALL TERMINALS
WHERE WINDS WILL BE WEST 25-40 KT ON THE AVERAGE. SOME AREAS OF NE
MT THOUGH WILL SE GUSTS OVER 50 KT DURING THE AFTERNOON. THE WINDS
WILL REMAIN STRONG INTO FRIDAY MORNING. RSMITH/SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT FRIDAY FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...RICHLAND...
DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...NORTHERN VALLEY.

FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...
SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 17, 2:51 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
351 AM MDT THU JUN 17 2010

MTZ016>027-059>062-181000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
351 AM MDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL LIFT THROUGH EASTERN MONTANA TODAY.
THIS WILL CONTINUE THE POSSIBILITY FOR SHOWERS OR THUNDERSTORMS
PRODUCING HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THIS AFTERNOON.

A HIGH WIND WARNING FROM MIDDAY TODAY THROUGH LATE TONIGHT HAS BEEN
ISSUED FOR STRONG NORTHWEST WINDS OF 30 TO 45 MPH...GUSTING TO 65
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL SLOWLY TAPER OFF THROUGH FRIDAY MORNING AND
AFTERNOON...ALTHOUGH A LAKE WIND ADVISORY LOOKS LIKE A GOOD BET
FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 17, 1:54 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
254 AM MDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             23 S WIBAUX             46.65N 104.19W
06/16/2010  M1.00 INCH       WIBAUX             MT   PUBLIC

            QUARTER SIZE HAIL...HEAVY RAINFALL ALONG HIGHWAY 7
            BETWEEN BAKER AND WIBAUX.

0711 PM     FLOOD            8 N FOURCHETTE          47.84N 107.96W
06/16/2010                   PHILLIPS           MT   TRAINED SPOTTER

            BASEMENT FLOODING DUE TO HEAVY RAIN.

0735 PM     HAIL             8 S GLENDIVE            46.99N 104.71W
06/16/2010  E1.75 INCH       DAWSON             MT   PUBLIC

            WITH 30 TO 40 MPH WINDS.

0737 PM     HAIL             1 S GLENDIVE            47.10N 104.71W
06/16/2010  E0.88 INCH       DAWSON             MT   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL...HEAVY RAIN...STRONG WINDS.

0745 PM     TSTM WND GST     6 WSW GLENDIVE          47.09N 104.83W
06/16/2010  M84.00 MPH       DAWSON             MT   TRAINED SPOTTER

            84 MPH WIND MEASURED. OVER 1 INCH RAIN...HAIL 1 INCH.

0750 PM     HAIL             8 SSW FLOWING WELLS RES 47.22N 106.23W
06/16/2010  M0.88 INCH       GARFIELD           MT   TRAINED SPOTTER

            NICKEL SIZED HAIL...STRONG WINDS.

0803 PM     TSTM WND GST     9 NW CARLYLE            46.73N 104.23W
06/16/2010  M63.00 MPH       WIBAUX             MT   TRAINED SPOTTER

            63 MPH WIND...PEA SIZED HAIL...HEAVY RAIN.

0807 PM     HAIL             14 SW BROCKTON          48.01N 105.13W
06/16/2010  M1.75 INCH       RICHLAND           MT   PUBLIC

            GOLF BALL SIZED HAIL...NO WIND.

0807 PM     TSTM WND GST     8 NNE LINDSAY           47.33N 105.12W
06/16/2010  M75.00 MPH       DAWSON             MT   TRAINED SPOTTER

            SUSTAINED WINDS OF 52 MPH...GUSTING TO 75 MPH. PEA SIZED
            HAIL. LOST POWER WHILE ON THE PHONE.

0822 PM     TSTM WND GST     2 W BLOOMFIELD          47.41N 104.96W
06/16/2010  M60.00 MPH       DAWSON             MT   PUBLIC

            60 MPH WIND.

0832 PM     HAIL             9 SE LAMBERT            47.59N 104.49W
06/16/2010  M0.88 INCH       RICHLAND           MT   TRAINED SPOTTER

            NICKEL SIZED HAIL...STRONG WIND...HEAVY RAIN.

0840 PM     NON-TSTM WND GST 15 W GLENDIVE           47.10N 105.03W
06/16/2010  E70.00 MPH       DAWSON             MT   PUBLIC

            ESTIMATED 60 TO 70 MPH WIND GUSTS. 0.75 INCH HAIL

0848 PM     FUNNEL CLOUD     15 S SACO               48.24N 107.34W
06/16/2010                   VALLEY             MT   PUBLIC

            REPORTED BY BROTHER OF PHILLIPS COUNTY DEPUTY. CALL
            RECEIVED THROUGH PHILLIPS COUNTY DISPATCH.

0848 PM     HEAVY RAIN       8 N FOURCHETTE          47.84N 107.96W
06/16/2010  M2.40 INCH       PHILLIPS           MT   TRAINED SPOTTER

0900 PM     NON-TSTM WND DMG 3 W FROID               48.33N 104.56W
06/16/2010                   ROOSEVELT          MT   TRAINED SPOTTER

            MODULAR HOME DESTROYED BY WINDS

0912 PM     FLOOD            8 N FOURCHETTE          47.84N 107.96W
06/16/2010                   PHILLIPS           MT   TRAINED SPOTTER

            SECOND CREEK OUT OF BANKS. WATER OVER SPILLWAY AND OVER
            ROADWAY.

0912 PM     TSTM WND DMG     3 ESE POPLAR            48.10N 105.13W
06/16/2010                   ROOSEVELT          MT   TRAINED SPOTTER

            TREES DOWN. WIND SPEED UNKNOWN.

0928 PM     TSTM WND GST     POPLAR                  48.11N 105.20W
06/16/2010  M72.00 MPH       ROOSEVELT          MT   MESONET

            POPLAR RAWS

0928 PM     HAIL             4 ESE ARCHER            48.77N 104.73W
06/16/2010  M0.75 INCH       SHERIDAN           MT   TRAINED SPOTTER

            PENNY SIZED HAIL...25 TO 30 MPH WIND

0937 PM     HAIL             11 ENE FROID            48.39N 104.26W
06/16/2010  M1.00 INCH       ROOSEVELT          MT   TRAINED SPOTTER

            QUARTER SIZE HAIL...HEAVY RAIN...STRONG WINDS.

0943 PM     TSTM WND DMG     10 NE BREDETTE          48.59N 105.12W
06/16/2010                   DANIELS            MT   TRAINED SPOTTER

            POWER POLES DOWN...ROOFS OFF OF SMALL SHEDS.

0943 PM     HEAVY RAIN       5 SW HINSDALE           48.35N 107.15W
06/16/2010  M0.99 INCH       VALLEY             MT   TRAINED SPOTTER

            0.99 INCHES OF RAINFALL THROUGH 10 PM.

0943 PM     TSTM WND GST     GLASGOW                 48.20N 106.64W
06/16/2010  M45.00 MPH       VALLEY             MT   ASOS

            MEASURED 45 MPH WIND GUST.

0945 PM     NON-TSTM WND DMG 11 W GLASGOW            48.20N 106.87W
06/16/2010                   VALLEY             MT   LAW ENFORCEMENT

            TELEPHONE POLES SNAPPED ALONG TAMPICO ROAD

1034 PM     HEAVY RAIN       5 S TAMPICO             48.24N 106.84W
06/16/2010  M1.60 INCH       VALLEY             MT   TRAINED SPOTTER

1159 PM     HEAVY RAIN       10 W GLASGOW            48.20N 106.85W
06/16/2010  M2.09 INCH       VALLEY             MT   TRAINED SPOTTER

&&

BB

The radar

The Glasgow radar (KGGW), 96 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

7 high wind, 1 funnel cloud. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
June 17, 3:44 AM MST to 4:44 AM MST
Where
Little Rocky Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Zortman RAWS recorded two gusts at 60 mph or higher with the highest gust at 67 mph at 0444 MST.

High Wind, Central and Southern Valley

When
June 17, 11:48 AM MST to 1:48 PM MST
Where
Central and Southern Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Duck Creek station recorded sustained winds of 40 mph or more for two hours. A large tree limb was downed in Glasgow at 17:00 MST.

Funnel Cloud, Sheridan

When
June 17, 12:00 PM MST to 12:05 PM MST
Where
Sheridan County, 8.7 mi N of Westby
Reported by
Other Federal Agency
Coordinates
48.996, -104.050

A Canadian Border Patrol Officer observed a funnel cloud crossing into North Dakota from northeast Montana.

High Wind, Central and Se Phillips

When
June 17, 4:25 PM MST to June 18, 9:00 AM MST
Where
Central and Se Phillips forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Malta South DOT US191 at 0830 MST reported several gusts over 58 mph with the highest gust at 65 mph at 0700 MST June 18th. Several hours of sustained winds occurred during the entire period.

High Wind, Garfield

When
June 17, 4:25 PM MST to 7:25 PM MST
Where
Garfield forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

South Sawmill RAWS reported gusts at 58 mph or more. Highest wind gust of 62 mph occurred at 1925 MST June 17th. Hillside DOT also reported gusts of 58 mph or more from 0728 MST to 0850 MST on June 18.

High Wind, Petroleum

When
June 17, 9:22 PM MST
Where
Petroleum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Chains Buttes RAWS reported a gust to 59 mph.

High Wind, McCone

When
June 18, 12:50 AM MST to 2:50 AM MST
Where
McCone forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Fort Peck Handar reported sustained winds of 40 mph or more for more than two hours.

High Wind, Wibaux

When
June 18, 7:46 AM MST to 9:46 AM MST
Where
Wibaux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Beaver Hill DOT reported sustained winds of 40 mph or more for more than two hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227432, 226494, 229304, 227534, 229278, 229275, 229286, 229291.